The good news is that patients don’t tend to get as sick to their stomachs after treatment or surgery as they used to thanks to a drug called Zofran (ondansetron), which has turned out to be very good at quelling nausea — especially the kind caused by chemotherapy. All kinds of patients (not just cancer patients) are given Zofran postoperatively to prevent nausea after general anesthesia. But we all might feel a little queasy at learning that this drug has now been linked with a health problem that is far more dangerous than transitory nausea — a potentially fatal heart condition. The number of drugs that link to this specific heart condition is well over a dozen, and now Zofran has been added to the list.
Does this mean a return to the times when cancer patients were vomiting for days and days following each chemotherapy treatment? Well, no — not yet, anyway.
The FDA hasn’t banned Zofran, but after reviewing all available information on Zofran and its potential link to this heart condition, the FDA has ordered GlaxoSmithKline, the maker of Zofran, to conduct more thorough research on the drug’s potential impact on the heart. Results are expected to be available in the summer of 2012 — but in the meantime, the FDA has issued warnings to clinicians that certain types of patients require extra-careful monitoring if they take this drug.
The Heart of the Matter
To understand more about how and why Zofran endangers the heart, I called Kerry S. Russell, MD, PhD, associate professor of medicine in the section of cardiovascular medicine at Yale University School of Medicine in New Haven, Connecticut.
Dr. Russell told me about something called the QT interval. When you have an electrocardiogram (called an ECG or EKG), the QT interval is a portion of the electronic wave that’s seen on a paper or screen (the whole wave has five parts that are named P, Q, R, S and T). The QT interval represents the beginning of your heart’s contraction (when the ventricles have filled with blood and are preparing to release it to the rest of your body) to the point where the ventricles are again ready to accept more blood.
If the QT interval is too long (meaning that the heart’s electrical cycling is delayed), a person is at risk for what’s called a torsade de pointes episode that can bring irregular heartbeat, fainting, dizziness, ventricular fibrillation (a chaotic heart rhythm) and even, though rarely, sudden death. Long QT intervals are sometimes caused by a rare congenital condition and sometimes by certain medications — this is the concern with Zofran. While the FDA isn’t sharing details on exactly what types of safety concerns may have triggered this new research request, it is urging doctors to make sure that patients falling into certain categories have, at the very least, regular EKGs while taking Zofran.
According to the FDA, the people most at risk include…
- People with underlying heart conditions.
- People predisposed to low levels of potassium, magnesium and calcium (as I will explain shortly).
- Patients who are taking other medications that might also trigger prolonged QT intervals. The medication list is surprisingly long and includes drugs in a number of categories such as antihypertensives, antibiotics, antidepressants, antihistamines, gastrointestinal agents and more. Your doctor can work with you on how best to handle drugs on the list that you are taking. (For detailed drug information see http://www.USPharmacist.com/content/c/26648/.)
Other Options For Nausea
I also discussed this disconcerting information with Daily Health News contributing medical editor Andrew L. Rubman, ND, founder and director of Southbury Clinic for Traditional Medicines in Southbury, Connecticut. He explained that nausea is actually a healthy reaction that our bodies produce when a toxin, be it residue from a chemo drug or spoiled food, gets into the digestive system. This reaction, intended to rid your body of the toxin, is triggered when the toxin passes into the duodenum, the upper part of the small intestine that uses enzymes to break down food for digestion.
Zofran stops nausea by interfering with normal digestive processes. In so doing, however, it also disrupts the balance of some important minerals, such as calcium, potassium and magnesium. This is the root of why it may cause the heart problem — calcium, potassium and magnesium in balanced, proper amounts are crucial to the heart’s electrical stability.
This heart condition may also be caused by the generic equivalents of Zofran, said Dr. Rubman, and the antinausea drug Kytril (granisetron). Dr. Rubman told me that he’d like to see doctors –especially those at cancer centers who work with patients after chemotherapy — add a natural approach for helping patients avoid nausea. This natural approach would work by binding the chemo residue to get it out of the body quickly without causing mischief in the duodenum.
Is There a Better Way?
Here are some natural ways from Dr. Rubman that chemo patients might be able to prevent nausea. He suggests printing this out and bringing it with you to discuss with your oncologist…
- B-complex vitamins give the liver additional support in breaking down the chemo drugs after they have done their work. Generally B-12 and B-6 are the most important to take, but they need to be supported by others in the group. Your naturopathic physician can advise the oncologist about the appropriate regimen.
- Dietary fiber supplements bind and limit the reabsorption of the chemo drug’s residue. Again, ask your naturopathic physician to discuss the appropriate type and amount with your oncologist.
- Ginger supplements may also help. Studies have shown that taking ginger on a specific schedule — including the day before treatment — reduces chemo-induced nausea.